Michigan, 2011

Strong Wind in Michigan, April 15, 2011

April 15, 2011 · NWS GRR · 1 event in 1 county or zone

Strong winds which gusted to 35 to 45 mph across lower Michigan on April 15 caused a freak accident in Newaygo county, where an isolated 8 to 10 inch diameter tree was blown down onto a pickup truck, instantly killing the 60 year old driver.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Strong winds which gusted to 35 to 45 mph across lower Michigan on April 15 caused a freak accident in Newaygo county, where an isolated 8 to 10 inch diameter tree was blown down onto a pickup truck, instantly killing the 60 year old driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 15, 11:50 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 15, 11:50 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT FRI APR 15 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(406 AM EDT FRI APR 15 2011)
SOUTHWEST MICHIGAN WILL GET SQUEEZED TODAY BETWEEN HIGH PRESSURE
OVER ONTARIO AND LOW PRESSURE OVER THE PLAINS. THE RESULT WILL BE
BREEZY AND MAINLY DRY CONDITIONS TODAY UNTIL LATE IN THE DAY WHEN
RAIN WILL MOVE IN AHEAD OF THE LOW. TONIGHT AND SATURDAY LOOK RATHER
RAINY AS THE LOW MOVES ACROSS LAKE MICHIGAN. SOME SNOW MAY MIX IN
WITH THE RAIN SATURDAY EVENING AS THE LOW MOVES AWAY AND COOLER AIR
MOVES IN. A CHILLY SUNDAY IS EXPECTED WITH HIGHS IN THE 40S AND ONLY
A SLOW WARMUP THROUGH NEXT WEEK.

&&

.SHORT TERM...(1130 AM EDT FRI APR 15 2011)
(TODAY THROUGH SUNDAY)
UPDATED TO DELAY THE ARRIVAL OF THE RAIN A BIT. PREVIOUS FCST HAD
POPS AFTER 18Z IN THE SW CWFA. ALL POPS IN THE GRIDS ARE NOW AFTER
21Z AND MAINLY SOUTH OF I-96. PREVIOUS DISCUSSION BELOW...

FORECAST CONCERNS DEAL WITH THE WIND POTENTIAL TODAY AND RAIN
TONIGHT AND SATURDAY.

MODEL TRENDS ARE SIMILAR TO PREVIOUS FORECASTS AND SO WE DID NOT
NEED TO MAKE MANY CHANGES TO THE GRIDS. SFC OBS OVER THE WRN CWA
SHOW WINDS GUSTING OVER 20 KTS. THAT/S NOT TOO MUCH OF A SURPRISE
GIVEN THAT WE/RE SANDWICHED BETWEEN THE ONTARIO HIGH AND A LOW OVER
KANSAS. THIS GRADIENT WILL TIGHTEN A BIT TODAY AS THE LOW MOVES
CLOSER. BUFKIT WIND PROFILES REVEAL 30KT WINDS DOWN TO 500 FT OR SO.
THE EAST WINDS WILL CONTINUE TO ERODE SOME OF THE CLOUDS AS THEY
MOVE TOWARD THE GREAT LAKES. THAT WILL ALLOW SOME SUN TO FILTER
THROUGH THIS MORNING AND EARLY AFTERNOON. AS A RESULT WE/LL BE ABLE
TO MIX DOWN A PORTION OF THOSE STRONGER WINDS. I THINK THAT EAST
WIND GUSTS IN THE RANGE OF 35 TO 40 MPH ARE POSSIBLE TODAY. THIS
WOULD BE JUST BELOW WIND ADVISORY CRITERIA. THE DRY NORTHEAST WINDS
WILL ALSO HELP TO ERODE THE FRONT EDGE OF THE RAIN SHIELD. LATEST
SREF GUIDANCE CONTINUES TO POINT TOWARD RAIN MOVING INTO THE CWA
LATE THIS AFTERNOON. CONFIDENCE IS HIGH THAT WE/LL SEE RAIN TONIGHT
AND SATURDAY AS THE LOW MOVES FROM NRN MISSOURI ACROSS LAKE MICHIGAN
INTO ONTARIO. FORECAST SOUNDINGS ACROSS THE CWA SUGGEST THAT THE
PCPN WILL END AS A BRIEF PERIOD OF RAIN AND SNOW SATURDAY EVENING.
SUNDAY LOOKS DRY BUT CHILLY AS HIGH PRESSURE NOSES IN FROM THE SOUTH
AND H8 TEMPS AROUND -4C MOVE SOUTH FROM CANADA.

&&

.LONG TERM...(406 AM EDT FRI APR 15 2011)
(SUNDAY NIGHT THROUGH WEDNESDAY)
THE MAIN CHALLENGE DEALS WITH THE TIMING AND COVERAGE OF THE
PRECIPITATION FOR THE BEGINNING OF NEXT WEEK.

MODELS ARE IN GOOD AGREEMENT WITH ANOTHER STORM TO IMPACT THE REGION
AROUND TUE.  I DID INCREASE POPS TO REFLECT THIS INCREASED
CONFIDENCE.  FORECAST SOUNDINGS FROM THE NEW HIGH PRES EURO SUGGEST
THAT IF PRECIPITATION ARRIVES MON NIGHT...THERE COULD BE SOME SNOW
UP AROUND HARRISON AT THE ONSET.  I DID ADD A RISK FOR THIS.
OTHERWISE IT APPEARS TO BE A COLD RAIN...AND I DID LOWER HIGHS ON
TUE NORTH OF GRR TO ACCOUNT FOR ANOTHER EASTERLY WIND EVENT.

I DID NOT ADD THUNDER TO THE TUE INTO TUE NIGHT FORECAST.  THE NEW
HIGH RES EURO KEEPS THE BULK OF THE INSTABILITY SOUTH.  THE GFS
WOULD SUPPORT A MUCH BETTER RISK FOR THUNDERSTORMS.

NOT SURE ABOUT THE RISK FOR RAIN ON MON.  MODELS DO SHOW A WEAK FAST
MOVING MID LEVEL WAVE CROSSING THE REGION.  GIVEN THE SPEED OF THIS
SYSTEM TIMING WILL BE AN ISSUE.  NOT GOOD AGREEMENT HERE. I SUSPECT
IT WILL BE A SIMILAR DAY TO WHAT THU WAS...LOTS OF MID LEVEL CLOUDS
AND SOME LIGHT RAIN/SPRINKLE ALONG WITH COOL TEMPS.

&&

.AVIATION...(1250 PM EDT FRI APR 15 2011)
STRONG WINDS MAY CAUSE SOME ISSUES TODAY WITH EAST WINDS SUSTAINED AT
15 TO 25 KTS AND GUSTS REACHING THE 30 TO 35 KT RANGE THRU THE AFTN
AND EVE. VFR CONDITIONS THRU MID AFTN WILL DETERIORATE TO MVFR THEN
IFR LATE THIS AFTN/EVE AS LOW CLOUDS AND RAIN MOVE IN. THE RAIN
WILL OVERSPREAD THE AREA FROM SW TO NE FROM 21Z THRU 01Z THIS EVE
AND LINGER THROUGH THE NIGHT.

&&

.MARINE...(1130 AM EDT FRI APR 15 2011)
GALE WARNING NOW IN EFFECT FOR ENTIRE NEARSHORE. EAST WIND GUSTS TO
35-40 KTS EXPECTED... ESPECIALLY OUT NEAR THE OPEN WATERS.

&&

.HYDROLOGY...(406 AM EDT FRI APR 15 2011)
RAIN WILL MOVE ACROSS SW LWR TONIGHT AND SATURDAY. TOTAL QPF FROM
2/3 TO NEARLY AN INCH EXPECTED BY SATURDAY EVENING. THIS WILL LIKELY
LEAD TO RISES ON AREA RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING ENTIRE NEARSHORE THROUGH TONIGHT.

&&

SYNOPSIS:    93
SHORT TERM:  93/MEADE
LONG TERM:   MJS
AVIATION:    LAURENS
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Apr 15, 3:08 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 AM EDT FRI APR 15 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
408 AM EDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY EAST WINDS COULD TOP 40 MPH TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-160815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
408 AM EDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EAST WINDS WILL INCREASE TO GALE FORCE TODAY CAUSING HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL REMAIN ELEVATED SATURDAY. AS A RESULT THE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT WILL PERSIST. CONDITIONS WILL
IMPROVE FOR SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Local storm report, Apr 15, 12:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
132 PM EDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND GST 3 ESE GRAND RAPIDS      42.95N 85.61W
04/15/2011  M47 MPH          KENT               MI   TRAINED SPOTTER

&&

WH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Newaygo

When
April 15, 1:20 PM EST
Where
Newaygo forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

A Newaygo county official reported that high winds toppled an eight to ten inch diameter tree onto a pickup truck on M-20 east of White Cloud, instantly killing the 60 year old driver.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287822.